Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 99, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2011, 5:08 PM CDT for 5 counties in South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 10, 2011, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Day County, SD, Edmunds County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:20 PM CDT | TSTM WND GST 60 | Britton, SD | TREES DOWN IN THE TOWN OF BRITTON. |
| Jul 10, 5:30 PM CDT | TSTM WND GST 60 | 2 Sse Claremont, SD | TOP HALF CUT OFF A 12 FT. TREE. 1 INCH OF RAIN IN 15 MIN. |
| Jul 10, 5:50 PM CDT | TSTM WND GST 67 | 14 E Britton, SD | RAWS OBSERVATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
081
WUUS53 KABR 102208
SVRABR
SDC013-037-045-091-109-102300-
/O.NEW.KABR.SV.W.0099.110710T2208Z-110710T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
508 PM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
EAST CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 600 PM CDT
* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF KIDDER TO
CLAREMONT TO ABERDEEN...MOVING EAST AT 75 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STRATFORD AND LANGFORD AROUND 515 PM CDT...
HUTTERVILLE COLONY...HILLHEAD AND GROTON AROUND 520 PM CDT...
VEBLEN...ROY LAKE STATE PARK...PIERPONT AND LAKE CITY AROUND 525 PM
CDT...
EDEN...CLAIRE CITY AND ANDOVER AROUND 530 PM CDT...
ROSLYN AND BRISTOL AROUND 535 PM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 181 AND 205.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 261 AND 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4592 9702 4526 9774 4527 9869 4542 9920
4565 9824 4592 9800
TIME...MOT...LOC 2208Z 277DEG 63KT 4596 9763 4564 9801
4544 9845
WIND...HAIL 60MPH 1.00IN
$$
TMT2 follow-up statements
505
WWUS53 KABR 102236
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SUN JUL 10 2011
SDC013-037-045-091-109-102300-
/O.CON.KABR.SV.W.0099.000000T0000Z-110710T2300Z/
ROBERTS SD-MARSHALL SD-EDMUNDS SD-DAY SD-BROWN SD-
536 PM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BROWN...WESTERN DAY...EAST CENTRAL EDMUNDS...MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES UNTIL 600 PM CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CLAIRE CITY TO PIERPONT TO 6
MILES NORTHWEST OF MANSFIELD...MOVING EAST AT 70 MPH.
IN ADDITION...STRONG WINDS IN EXCESS OF 60 MPH AND TREE DAMAGE HAS
BEEN REPORTED ACROSS PARTS OF BROWN AND MARSHALL COUNTIES WITH THESE
STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
STRATFORD...EDEN AND ANDOVER AROUND 540 PM CDT...
ROSLYN AND FERNEY AROUND 545 PM CDT...
BRISTOL AROUND 555 PM CDT...
HOLMQUIST AROUND 600 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4592 9702 4526 9774 4527 9869 4542 9920
4565 9824 4592 9800
TIME...MOT...LOC 2235Z 277DEG 63KT 4585 9713 4552 9773
4528 9863
WIND...HAIL 60MPH 1.00IN
$$
TMT731
WWUS53 KABR 102302
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 PM CDT SUN JUL 10 2011
SDC013-037-045-091-109-102312-
/O.EXP.KABR.SV.W.0099.000000T0000Z-110710T2300Z/
ROBERTS SD-MARSHALL SD-EDMUNDS SD-DAY SD-BROWN SD-
602 PM CDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN...WESTERN
DAY...EAST CENTRAL EDMUNDS...MARSHALL AND NORTHWESTERN ROBERTS
COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4592 9702 4526 9774 4527 9869 4542 9920
4565 9824 4592 9800
TIME...MOT...LOC 2236Z 277DEG 63KT 4581 9710 4549 9771
4526 9862
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:17 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 10, 3:17 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT SUN JUL 10 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT. TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:04 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 404 AM CDT SUN JUL 10 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND OVERNIGHT HOURS...DECREASING IN INTENSITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 10, 3:37 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL POLLOCK 45.90N 100.29W
07/10/2011 E1.00 INCH CAMPBELL SD LAW ENFORCEMENT
&&
PARKINLocal storm report, Jul 10, 4:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 1 W ROSCOE 45.45N 99.36W
07/10/2011 E55 MPH EDMUNDS SD PUBLIC
&&
CMLocal storm report, Jul 10, 5:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG HECLA 45.88N 98.15W
07/10/2011 BROWN SD FIRE DEPT/RESCUE
TREES DOWN
&&
PARKINLocal storm report, Jul 10, 5:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 3 N ABERDEEN 45.51N 98.48W
07/10/2011 E60 MPH BROWN SD LAW ENFORCEMENT
&&
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 42 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 9, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 41 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 63 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.